This article was originally published on THUMP Germany.
As far as drugs go, poppers are considered relatively soft and harmless. The inhalant's origins date back to the 1900s when they were used medically to treat blood flow issues, and since the dawn of disco they've been widely circulated in the gay scene for the sensation they offer during sex. While not much is known about the medical dangers of using poppers, in recent years there have been increased reports about users experiencing impaired vision. In tandem, the legality of the substance has been changing worldwide.
To learn more about the risks behind taking poppers, we contacted a Berlin-based doctor by the name of Peter Kaulen who currently works as an optometrist in the Licterfelde-West area of the city. The majority of the patients he treats are male.
THUMP: Dr. Kaulen, when did your patients first describe problems with their vision after using poppers? Dr. Kaulen: I had the first cases around eight or nine years ago.
What was the severity of most of these cases like?
Most people who came in only had a little bit of trouble with their vision. Only about 10-20% of the cases had severe disabilities in their sight.
In layman's term, how exactly can poppers harm your vision?
It probably has to do with a reaction in the metabolism of your photo receptors and the cells in your eyes that perceive light. Poppers can destroy these cells. How exactly this happens we don't know yet.
Can poppers actually make you go blind?
There have been some individual cases, though it's rare. But I have had patients who can no longer work because they couldn't focus on their screen.
Reports of vision problems caused by consumption of poppers have increased recently. Would you say there are actually more cases than before?
No I wouldn't. The amount of cases has remained the same over the last four to five years. Patients are becoming more attentive to the symptoms, so maybe more doctors are hearing about it and reporting it. Nevertheless, it remains a relatively unknown disease among eye doctors.
Do you think lack of awareness is causing greater risk then?
No. Medical questions relating to drugs and sex can often be understood in some way because they are able to bring upon a visible change in one's behavior.
What can users do if symptoms do occur?
There is no rational therapy for it yet because the mechanism for which it occurs has yet to be established. Also there are so few cases at the moment that there isn't a scientific study yet for us to use. If possible, you should just not take poppers, because I have seen periods of improvements with my patients who stop using.
There are also about 50 different variations of poppers on the market now, all with very different compounds. If you're going to take them, you should try to not take the new substances that are not so insanely strong they'll make your lips and fingers turn blue. These new substances are produced in basement laboratories and are not certified according to government standards. Nobody knows exactly what is in them.
Are there certain brands of poppers that are more dangerous than others?
I've seen the most cases of symptoms with people using the Jungle Juice brand. But there is no proof really that this is worse than others—only theories and speculations. Poppers have existed for 50 years in medicine, mainly in the form of amyl nitrite. I've been active in ophthalmology for 30 years and the composition of poppers have never changed as much as they have in the last six to eight years. Could there be other co-factors causing the visual impairments when combined with poppers use?
Many of my patients we are talking about are older and HIV positive. But they all are on well working antiretroviral therapies. It's considered possible that these drugs can cause different effects of poppers. I tried to set up a correlation between the two but the data is not clear enough that one could say: 'This drug combined with poppers causes this problem.' It's possible that some patients who are on antiretroviral therapy for HIV infection might be affected more than others. There could be some cross-reactions that cause a different effect when taking poppers. I've tried to establish a correlation but at this point I can't be sure that the medication creates a problem.
What are some others risks that can occur when taking poppers with other drugs?
When taken in combination with Viagra, there can be a potential massive drop in blood pressure, leading to a heart attack. This is because Viagra blocks an enzyme in the body, which is intensified the poppers. However it is rare. We can assume now that 30-50% of gay men in Berlin use poppers, so perhaps if the combination was as dangerous as we thought we would have seen a lot more deaths.
It seems like a lot of users don't know about these symptoms.
It's true. Many in the scene don't care about thee matters anyways. There are patients who know the value of their HIV therapy, but don't know about the effect of the other drugs they're taking. Their ignorance has no limit in these cases.
Should drug counseling centers be offering more education about poppers?
Yes. However, most people who take poppers won't go to a counseling center because they don't see themselves as drugs users.
Learn more about Dr. Kaulen's practice and get information about treating poppers-induced eye issues.